Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 60, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 3, 2008, 10:51 PM CST for Greene County, Pickens County, Sumter County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2008, 10:51 PM CST (04:51 UTC)
- Expired
- Mar 3, 2008, 11:30 PM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 9:56 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 040451
TORBMX
ALC063-107-119-040530-
/O.NEW.KBMX.TO.W.0060.080304T0451Z-080304T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 PM CST MON MAR 3 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF ALICEVILLE...
NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1130 PM CST
* AT 1048 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
EMELLE...OR 19 MILES NORTHWEST OF CUBA...MOVING NORTHEAST AT 60
MPH.
* THE TORNADO WILL BE NEAR...
7 MILES NORTHWEST OF EMELLE BY 1100 PM CST...
GEIGER BY 1105 PM CST...
WARSAW BY 1115 PM CST...
7 MILES NORTHWEST OF WEST GREENE BY 1120 PM CST...
6 MILES SOUTHEAST OF ALICEVILLE BY 1125 PM CST...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3276 8839 3283 8837 3297 8836 3317 8815
3299 8794 3282 8818 3279 8820 3271 8833
3266 8838 3268 8839
TIME...MOT...LOC 0451Z 225DEG 54KT 3270 8852
$$2 follow-up statements
000
WWUS54 KBMX 040500
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST MON MAR 3 2008
ALC063-107-119-040530-
/O.CON.KBMX.TO.W.0060.000000T0000Z-080304T0530Z/
SUMTER AL-GREENE AL-PICKENS AL-
1100 PM CST MON MAR 3 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CST FOR
SOUTHWESTERN PICKENS...WESTERN GREENE AND NORTHWESTERN SUMTER
COUNTIES...
AT 1057 PM CST...THIS TORNADO WAS LOCATED 8 MILES NORTHWEST OF
EMELLE...OR ABOUT 19 MILES NORTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 60 MPH.
THE TORNADO WILL BE NEAR...
GEIGER AND WEST UNION BY 1105 PM CST...
PANOLA BY 1110 PM CST...
WARSAW AND 8 MILES NORTHWEST OF WEST GREENE BY 1115 PM CST...
PLEASANT RIDGE AND 6 MILES SOUTHEAST OF GEORGE DOWNER AIRPORT BY
1120 PM CST...
LEWISTON...ALICEVILLE AND 7 MILES SOUTHEAST OF MCMULLEN BY 1125 PM
CST...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3276 8839 3283 8837 3297 8836 3317 8815
3299 8794 3282 8818 3279 8820 3271 8833
3266 8838 3268 8839
TIME...MOT...LOC 0500Z 224DEG 56KT 3281 8840
$$000
WWUS54 KBMX 040514
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 PM CST MON MAR 3 2008
ALC063-107-119-040530-
/O.CON.KBMX.TO.W.0060.000000T0000Z-080304T0530Z/
SUMTER AL-GREENE AL-PICKENS AL-
1114 PM CST MON MAR 3 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CST FOR
SOUTHWESTERN PICKENS...WESTERN GREENE AND NORTHWESTERN SUMTER
COUNTIES...
AT 1110 PM CST...THIS TORNADO WAS LOCATED NEAR EMELLE...OR ABOUT 16
MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 55 MPH.
THE TORNADO WILL BE NEAR...
GEIGER BY 1120 PM CST...
PANOLA BY 1125 PM CST...
WARSAW...WEST GREENE AND 7 MILES SOUTHWEST OF PLEASANT RIDGE BY
1130 PM CST...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3276 8839 3283 8837 3297 8836 3317 8815
3299 8794 3282 8818 3279 8820 3271 8833
3266 8838 3268 8839
TIME...MOT...LOC 0514Z 229DEG 41KT 3281 8832
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 3, 9:50 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 3, 9:50 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 950 PM CST MON MAR 3 2008 .UPDATE...MESOSCALE DISCUSSION. && .DISCUSSION... VIGOROUS UPPER LOW SPINNING ACROSS NORTH CENTRAL TEXAS. THE MID AND UPPER LEVEL FORCING IS FINALLY BEGINNING TO INTERACT WITH THE HIGHER THETA E AIR ACROSS EAST CENTRAL MISSISSIPPI. HENCE...THE THUNDERSTORMS HAVE BECOME MUCH MORE ORGANIZED AND MORE INTENSE IN THE LAST HOUR OR SO. A SQUALL LINE IS DEVELOPING MAINLY FROM INTERSTATE 20 SOUTHWARD WITH SEVERAL BOWING AND LEWPY STRUCTURES NOTED. A TORNADO WATCH WILL BE ISSUED SHORTLY THAT WILL ENCOMPASS PARTS OF WEST CENTRAL ALABAMA GENERALLY FROM TUSCALOOSA TO LOWNDES AND WESTWARD. EXPECT THESE THUNDERSTORMS TO CONTINUE EAST NORTHEAST FOR THE NEXT SEVERAL HOURS AND INCREASE IN INTENSITY. SEVERE THREAT WILL INCREASE ACROSS WEST CENTRAL AREAS BY 11 PM. TIMING ON THE CURRENT HWO STILL LOOKS REASONABLE FOR AREAS FARTHER EAST. THE ONLY UNCERTAINTIES AT THIS TIME WILL BE IF THE SQUALL LINE ACCELERATES... THE TIMING WILL BE JUST A BIT SOONER...AT LEAST FOR AREAS CENTRAL. THE MAIN MODE OF STORMS WILL BE A SQUALL LINE...WITH A DISTINCT DAMAGING WIND THREAT. DUE TO THE ENVIRONMENTAL SHEAR IN PLACE...THE RISK OF ISOLATED TORNADO STILL EXISTS. DUE TO THE RATHER SLOW MOVEMENT ACROSS WEST CENTRAL ALABAMA...LOCALIZED HEAVY RAIN HAS ALSO BECOME A THREAT. PLEASE KEEP UPDATED ON THE LATEST STATEMENTS AND WARNINGS THROUGH THE NIGHT. 75/LINHARES && .AVIATION...00Z TAF DISCUSSION. NO SIGNIFICANT CHANGES TO FORECAST OVER THE NEXT 6 HOURS. LINE OF SHOWERS AND THUNDERSTORMS IN WESTERN MISSISSIPPI WILL APPROACH WESTERN ALABAMA NEAR 06Z AND THEN PROGRESS ACROSS THE STATE THROUGH THE MID MORNING HOURS. A PREDOMINANT BROKEN DECK AROUND 5K IS EXPECTED THROUGH 06Z WITH LOWER CEILINGS ALONG THE LINE AND MVFR CEILINGS BEHIND THE LINE. WINDS WILL REMAIN GUSTY THROUGH THE TAF PERIOD WITH GUSTS OF UP TO 30KTS NOT OUT OF THE QUESTION OVERNIGHT. 88 && .PREV DISCUSSION... /ISSUED 630 PM CST MON MAR 3 2008/ UPDATE...MESOSCALE DISCUSSION. DISCUSSION... WEATHER IS STILL EVOLVING UPSTREAM OF CENTRAL ALABAMA. OVER THE PAST SEVERAL HOURS HAVE NOTICED THINGS PROGRESSING SOMEWHAT SIMILAR TO WHAT HAS BEEN FORECAST. THIS DISCUSSION WILL POINT OUT SOME OF THE HIGHLIGHTS THAT HAVE BEEN NOTICED IN THE SHORT TERM MESOSCALE ANALYSIS. STARTING WITH THE SYNOPTIC SCALE...THE ATMOSPHERE APPEARS TO BE UNDERGOING RAPID CHANGE AS THE UPPER LOW OVER NORTHEAST TX IS GENERATING HEIGHT FALLS FROM NORTHERN LA AND SOUTHERN AR...THROUGH NORTHERN MS. SOME OF THE HEIGHT FALLS HAVE BEEN ANALYZED AS HIGH AS 7MB OVER A THREE HOUR PERIOD. AS THIS DEEPENING OF THE SURFACE LOW CONTINUES IT SHOULD BEGIN TO SPEED UP SLIGHTLY AND LOOKS AS IF IT WILL TRACK NORTHEAST INTO WEST CENTRAL OR CENTRAL TN. ANOTHER FACTOR OF THE DEEPENING SURFACE FEATURE WILL BE THE INCREASE OF SOUTHEASTERLY FLOW AHEAD OF THE LAGGING COLD FRONT. EXPECTING THE LOW LEVEL WINDS TO INCREASE TO 20 MPH WITH GUSTS AS HIGH AS 35 MPH. THIS WILL ENHANCE THE SURFACE LAYER MOISTURE INCREASING INSTABILITY THROUGHOUT THE EVENING AND OVERNIGHT HOURS. ALSO HAVE NOTICED THAT THE MID LEVEL LAPSE RATES HAVE INCREASED UPSTREAM AND SHOULD BEGIN TO PUSH DOWNSTREAM TOWARD CENTRAL TN AND POSSIBLY OVER THE NORTHERN HALF OF AL. AT THIS POINT...IT LOOKS AS THOUGH THE ATMOSPHERE STILL HAS SOME WORK TO DO IN PULLING THE BEST UNSTABLE AIR NORTHWARD. THIS WILL BE THE IMPORTANT FEATURE TO WATCH WHEN TRYING TO FORECAST IF ANY SUPERCELL DEVELOPMENT IS LIKELY TO CONTINUE ACROSS THE STATE LINE. RIGHT NOW...MOST OF THE DEVELOPMENT HAS BEEN IN THE MOST UNSTABLE AIR JUST AHEAD OF THE FRONT WITH LITTLE PROPAGATION. WE ALSO STILL HAVE A FAIRLY STRONG CAP AT AROUND 750MB THAT WILL NEED TO BE KNOCKED DOWN...WHICH WILL LIKELY HAPPEN OVER THE NEXT FEW HOURS. ONE MORE ITEM ON THE AGENDA WILL BE HOW THE LOW LEVEL JET SETS UP JUST UPSTREAM AND HOW IT TRANSLATES NORTHEAST THROUGH THE OVERNIGHT. THIS WILL BE AN IMPORTANT FACTOR THE SPEED AND PLACEMENT OF THE CONVECTIVE LINE AND THE LIKELIHOOD OF STRONG DAMAGING WINDS. 17/KLAWS .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM TUESDAY MORNING. && 07/07/07
Hazardous weather outlook, Mar 3, 6:45 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CST MON MAR 3 2008 ALZ011>015-017>050-041230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 645 PM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING WINDS... TORNADOES...AND LOCALIZED HEAVY RAINFALL...ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT. THE SEVERE WEATHER THREAT MAY BEGIN AS EARLY AS 10 PM IN WESTERN ALABAMA...AND WILL LIKELY LAST THROUGH THE REMAINDER OF THE NIGHT. THE SEVERE THUNDERSTORM THREAT WILL PRIMARILY COME IN THE FORM OF A SQUALL LINE...ALONG AND ADVANCING COLD FRONT PUSHING ACROSS THE REGION. HOWEVER...THERE WILL LIKELY BE A FEW INDIVIDUAL SUPERCELL STORMS JUST AHEAD OF THE SQUALL LINE. ANY SUPERCELL STORMS THAT DO DEVELOP WILL CONTAIN AN ENHANCED TORNADO THREAT. THIS IS A POTENTIALLY DANGEROUS EVENT AND SEVERE WEATHER DURING THE OVERNIGHT HOURS CAN BE ESPECIALLY DANGEROUS. TAKE THE TIME NOW TO GO OVER YOUR SEVERE WEATHER SAFETY PLAN. MAKE SURE YOUR NOAA WEATHER RADIO IS FUNCTIONAL...AND HAS FRESH BATTERIES FOR BACKUP POWER. IF YOU HAVE A WEATHER RADIO WITH SAME FUNCTIONALITY...MAKE SURE IT IS PROPERLY PROGRAMMED TO RECEIVE THE DESIRED WARNINGS FOR THE DESIRED COUNTIES. AHEAD OF THE STRONG COLD FRONT...SOUTHERLY WINDS WILL BE GUSTY WITH SUSTAINED SPEEDS AROUND 20 MPH WITH A FEW GUSTS TO 35 MPH OR HIGHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MONDAY NIGHTS SEVERE WEATHER THREAT WILL LAST AS LATE AS 10 AM TUESDAY MORNING...MAINLY FOR COUNTIES NEAR THE GEORGIA STATE LINE. GUSTY WINDS WILL LIKELY CONTINUE INTO TUESDAY AFTERNOON BEHIND THE COLD FRONT. ON FRIDAY...THERE IS A SMALL CHANCE OF SNOW IN THE NORTHERN HALF OF CENTRAL ALABAMA. THERE ARE STILL MANY UNCERTAINTIES WITH THIS WEATHER SYSTEM...AND FORECAST CONFIDENCE IS QUITE LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TONIGHT INTO EARLY TUESDAY MORNING. 75/LINHARES
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:03 PM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Mar 4, 12:36 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
| Mar 4, 12:41 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
| Mar 4, 12:49 AM CST | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 41 min |
| Mar 4, 1:12 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 48 min |
| Mar 4, 1:20 AM CST | Tornado Warning | BMX | Walker, Winston | 40 min |
| Mar 4, 1:46 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 44 min |
| Mar 4, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Tuscaloosa | 52 min |
| Mar 4, 2:31 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Shelby, Talladega | 44 min |
| Mar 4, 3:03 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 42 min |
| Mar 4, 3:13 AM CST | Severe Thunderstorm Warning | BMX | Calhoun, Clay, St. Clair, Talladega | 47 min |
| Mar 4, 3:16 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 44 min |
| Mar 4, 4:00 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 45 min |
| Mar 4, 5:50 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Mar 4, 6:09 AM CST | Flash Flood Warning | BMX | Lowndes | 2 hr |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.